Talk

Advanced search

breastfeeding and antibiotics

(11 Posts)
Focusfocus Fri 20-Nov-15 11:55:59

Looking for some advice please! I am five weeks post partum and EBF very nicely :-)

I've been prescribed a course of antibiotics (not mastitis or anything boob related) it's called Flucloxacillin or something similar - 4 tabs a day for seven days. The Gp said it would be okay to Breastfeed with.

Before I begin taking it (and I'm wary of ABs really....) can anyone advise on the safety of AB usage when BFing? I suspect it should be okay as women who get mastitis must be given them but am just a bit down about it as baby also had precautionary ABs first week of birth owing to prolonged rupture of membranes sad

Focusfocus Fri 20-Nov-15 11:59:28

I've just looked it up on LACTMED and this is what it says

Floxacillin (flucloxacillin) is not approved for marketing in the United States by the US Food and Drug Administration. It is acceptable to use during breastfeeding and is frequently used abroad to treat mastitis in nursing mothers.[1][2][3] Limited information indicates that floxacillin levels in milk are low and are not expected to cause adverse effects in breastfed infants. Occasionally disruption of the infant's gastrointestinal flora, resulting in diarrhea or thrush have been reported with penicillins, but these effects have not been adequately evaluated.

Presuming should be okay then? Should I expect green poo now?!

Focusfocus Fri 20-Nov-15 12:00:30

Argh sorry should I have probiotics while on it? I've already been on probiotics BIOKULT for a while. And should baby be given the infant probiotics ( optibac) or should he not need to have them?

tiktok Fri 20-Nov-15 12:17:25

www.sciencebasedmedicine.org/ive-been-prescribed-an-antibiotic-should-i-take-a-probiotic/ is an excellent evidence based discussion on this, focus.

Looks like you taking probiotics might be useful but there is no definitive, solid evidence.

I don't know if there is any evidence of benefit to your baby taking probiotics and as breastmilk has plenty of them and is known to support gut health, you might decide not to bother risking possible unknown effects of over-dosing him smile

GothJoose Fri 20-Nov-15 15:11:55

I had that ab when I had mastitis. I didn't notice any side effects with dd. I have only every had 3 courses of ab in my life time (that I know of!) and I felt great within 24 hours.

MrsA2015 Fri 20-Nov-15 15:17:42

I was on those 10 days after birth. Gave DD horrific wind and a horrible tummy.Following week she got tongue thrush (unrelated) so she's been miserable for 2 weekssad I hated taking them! !!

Focusfocus Fri 20-Nov-15 16:42:09

Oh no! I really don't know if I should take them now or not 😞 cant stop halfway....

Jenijena Fri 20-Nov-15 16:44:20

I took them, several times, for mastitis, including that sort. Baby fine. He was a very pukey, refluxy baby, but there was no link between antibx and his not very happiness.

If there were serious adverse effects, you would have been told at prescribing. My attitude has always been that the most important thing for a baby is a healthy mum, you need to do what it takes to make that happen.

Diggum Fri 20-Nov-15 16:45:14

Take them. I've prescribed them for a few BFmums over the years to no ill-effect for mum or baby. Anecdotal I know but that's the Internet for you!

PlumpFiction Fri 20-Nov-15 16:49:02

A probiotic might be useful. It's also really worth cutting out as much sugar as possible (hidden sugar as well) while you're on antibiotics to minimise the risk of breastfeeding thrush.

SheldonsSpotOnTheCouch Sun 22-Nov-15 10:41:48

I took a course of these recently. I didn't notice that they had any effect on my baby. If you need them (and i presume you do because they've been prescribed) you should take them.

I've always found the BFN drugsline to be very reassuring in the past.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now